Experience with Lexapro

I took Celexa, which is chemically similar, for a year. During that year, I had NOT ONE orgasm. I still had my normal desire, just had no ability. The doctor wouldn’t try Lexapro because she expected I would have a similar problem with that. Discontinuing Celexa was not a problem for me, though.

I’m on Lexapro, as are two of my sisters. We have found it works very well on our depression and anxiety. I have no problems with it at all. I have no physical side effects that I am aware of. I have no problems with libido or arousal or orgasm. I would give it a very glowing review, and - as I often say in these threads - I’ve done 'em all.

However, it is essential to understand that there are many many choices. That if a drug or a dosage doesn’t work for you talk to your doctor. Just because Lexapro gives you problems doesn’t mean that another will. Being patient and having to fine tune, maybe several times, is part of the process.

May I also add that it pisses me off beyond measurability that NO doctors tell you to not stop anti-depressants cold turkey. I’ve had to transition many many times and never had a problem, but for christ sake. How many people just on this board have a predicably horrible time when they don’t taper down and then assume that it’s the meds and never try another? It makes me angry that too many people won’t ever try a different med that could really, really make a difference in their lives because no one told them how to properly use them??? I’m not talking about the people who have an especially hard time tapering down, I’m talking about the average user.

BTW, I occassionally go more than a day without a Lexapro and don’t have any issues whatsoever. I also responded immediately and well, in like three days.

Seconded. CBT was amazingly helpful for me as well.

I’ve expreienced Lexapro, Wellbutrin, Xanax…the wife’s had those plus Cymbalta over the years. It took careful work with the physician AND a therapist (CBT) for the Wife and I to turn around.

We are NOT who you need to be talking to.

I experienced the same sexual (PORN STAR LONGEVITY!) side effects (NO FIREWORKS AT THE END!), they went away when tapering off to Wellbutrin.

This stuff is different for everybody. I tapered off Lexapro just fine, had to quit Wellbutrin cold turkey (not recommended, but I was on a business trip…it didn’t go well)

A lot of this stuff takes 2 weeks to start working right (I swear, Lexapro took 2 days for me), and 2-4 weeks to wean off, it’s not something you do without forethought.

I’m completely off meds and therapy and feel great. The wife is off therapy and will be weaning of the Cymbalta in May.

On Lexapro and CBT here at the moment.

So far with the Lexapro the following statements hold true for me:

  • I didn’t have major side effects.
  • I do have slight nausea immediately after taking my dose, but that never goes into actual sickness and always goes away not long after.
  • I feel “better” in general. The baseline of my mood is lifted, which means that I’m more inclined to listen to my psychologist and actually act on the advice he’s giving me.
  • I can miss a day without feeling terrible, but have never pushed my luck for more than 24 hours.
  • I have no decrease in libido, but have difficulty reaching orgasm. Where I used to be a 2-minute wonder, it now takes some serious work on my & my husband’s part to reach orgasm.

My doctor has been very good to me about this. She’s made sure I keep her updated with my status with the drugs, and she’s put a very firm 6 month limit on. At the 6 month point we will do another test and if it looks like my moods are still stable then we’ll work on gradually coming off of it.

I started Lexapro about a month ago, after suffering horribly during every period, feeling weepy the rest of the time, having insomnia and fatigue. Blood tests revealed that my thyroid is a bit wacky.

The first dose kept me awake all night. I’ve also had increased sweating, some tremors, muscle weakness and difficulty concentrating. It took me a few weeks to get through the worst of all that. When I reported these effects to the doc, he wrote me a presciption for Celexa which I have not yet filled.

I have lost about 5 lbs but some of that could be attributed to my protein shakes for breakfast.

This is a whole new frontier for me, a person who has never been on antidepressants before.

I definitely have a much better mood and can get through a period without feeling like my life is draining out of me.

Another dude checking in. Erections weren’t a problem I could not climax.

I wonder if this is what male porn stars do in order to last so long with out blowing their wad?

FYI: This is a 5 year old thread.

I have been on lexapro since November 2012. I’m also on Wellbutrin.

I don’t feel “better” but I do feel less “smashy”.
I do feel a bit nausea, but it usually goes away.
I have missed a few days in a row with no problem.
I had no libido to begin with, so no difference there.
I haven’t notice any weight gain, but I’m pretty fat already.

I still feel very depressed but a little bit less suicidal.

I was on Lexapro for a while (six months?). quit cold turkey, and began experiencing what I later learned were “brain zaps.” The best description I can provide is that it was sort of like being startled every time I re-aimed my eyeballs. I could move my head around, and as long as I kept my eyes locked on a stationary point, no problem. But if I shifted my gaze to something else, I felt a whole-body jolt, as if someone had jumped out from behind a corner and scared the crap out of me (OK, maybe not that bad).

This continued for maybe a month or two before fading away. I understand that for some people it’s worse. Google “brain zaps” and see what people have to say about it.

SSRI’s are notorious for having a lot of variation in effect on the patient. I had physical/sexual side effects from Lexapro, but it wasn’t the horrifying brain fog that Paxil was. I gave it up because I felt normal except for the irritating sexual stuff.

Just another data point:

Took it for about 6 months, it worked decently well for severe anxiety at first.

Didn’t eat, lost about 35 pounds, no sex drive.

Then the nightmares started. Massively long, vivid, and terrifying nightmares. Two or three of them per night. Seriously fucked-up shit that made me think that I was losing my mind to think up horrible events and scenes like that.

Ended up dropping it after I woke up one night from another nightmare and got into a panic attack so bad that I starting thinking about killing myself because it would be a “more pleasant death” than my brain and heart exploding.

I’ve heard from lots of other people that nightmares are really common with SSRIs - I wish it had been listed as a possible side effect, because it really was intense, and unexpected, and awful.

I found out that one of my best friends is on Lexapro. And my doctor’s son and daughter. And my cousin and her daughter.

Seems like the club we’ve joined is growing rapidly.

I’ve lost about 14 lbs. since March, which is when I started taking Lexapro. (I also have a protein shake once a day and I swim and walk.)
Anyway, my doctor is ecstatic. And the side effects are pretty much gone except for sweating and dry mouth.

I’m also on the Lexapro/Wellbutrin combo so it’s hard to say which drug to attribute which side effects to. The big, most annoying one for me is that I forget stuff all the time. Stuff that normal people do not forget. I used to have an excellent short term memory and now it has gotten to the point where some days I can’t even remember the names of my coworkers.

I gained some 20 pounds, which I’m back to losing again.

But depression is so much easier to deal with. I can actually be depressed and get up and go to work or exercise or whatever it is I need to do to feel better.

I’m on lexapro now. The nausea went away for me. However, like celexia, my sex drive is close to 0. It sucks, but I’ll take that over feeling like shit all the time.

I was prescribed Lexapro for migraines several years ago. I took it for a month or two. It did nothing for the migraines and I gained a lot of weight in a remarkably short time.

My Dr. Prescribed me a small dose to see if it would let me w/sleep. Does anyone here take it for that reason and if so how ling did it take to work?

For a time I took a low dose of Lexapro, not for the purpose of helping sleep, but that’s definitely what it did. I started taking it in the morning and would be groggy for most of the day, so I switched to night and slept like a log, if you don’t mind the occasional nightmare.

My daughter started on Lexapro about 2 months back. It does not seem to make her sleepy; she takes it in the morning. She also has trazodone (an older antidepressant) which has sleepiness as a side effect; in her case the side effect is the desired benefit (she takes it at night to normalize her sleep schedule) and the antidepressant effect is actually a beneficial side effect for her.

Depending on why you’re having trouble sleeping, I guess I could see the Lexapro helping: if the depression gets your mind locked into unhelpful patterns that won’t let you sleep, stopping that mindset might let your need for sleep take over.